Ask a doctor

Restylane Injections and Hyperpigmentation Everytime?

I am Asian with dark skin. I got Restylane injections for the first time about 4 weeks ago, for under eye bags. I had bruising that went away after two weeks. However, now my skin has hyperpigmentation at the injection sites. (I am diligent with sunscreen.) Is there anything that will help fade the dark patches? I am happy with the Restylane results. Is this going to happen every time I get injections? I have battled melasma in the past, so my skin color/type can be prone to this.

Doctor Answers (3)

Restylane Injections and Hyperpigmentation Everytime?

+1

Dark skin is more prone to hyperpigmentation and it is something that can happen with any trauma.  You should talk to your doctor and get a prescription for hydroquinone.  You may also want to pre-treat the area with hydroquinone in the future to try to decrease the overproduction of melanin.


Tampa Plastic Surgeon
4.5 out of 5 stars 20 reviews

Hyperpigmentation after Restylane

+1

Asian skin is prone to melasma and to healing with dark spots after trauma. Thankfully, they are temporary but can last for months. If you had hyperpigmentation after your filler injection, you will likely have this occur in the future as well. Diligent sunscreen is very important, so make sure the sunblock you use has UVA and UVB protection and is SPF 50 or higher. Sun avoidance between 10am-2pm is also helpful. There are many brighteners that can be used to prevent developing dark spots before and after injection, and they include prescription (i.e. hydroquinone, retinoids) and over the counter products (i.e.vitamin C, kojic acid, liquorice). You  may already have some of these products because they are also used to treat melasma.

Ramona Behshad, MD
Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Restylane and Hyperpigmentation

+1

Post inflammatory hyperpigmentation can technically happen any time you get an injection, so to say it will happen every time....it might. You could get a prescription of hydroquinone to apply to the areas that are darker. Hopefully they will fade with a bit of time (and yes, you should keep them sunscreened - good job!).

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.